Statistical Science

A Conversation with Larry Brown

Anirban DasGupta

Full-text: Open access

Abstract

Lawrence D. Brown was born on December 16, 1940 in Los Angeles, California. He obtained his Ph.D. in mathematics from Cornell University in 1964. He has been on the faculty of the University of California, Berkeley, Cornell University, Rutgers University and, most recently, the Wharton School of the University of Pennsylvania, where he holds the Miers Busch Professorship of Statistics. Professor Brown was President of the Institute of Mathematical Statistics in 1992–1993, Coeditor of The Annals of Statistics for 1995–1997 and gave the prestigious Wald Memorial Lectures in 1985. In 1990, Professor Brown was elected to the U.S. National Academy of Sciences. In 1993, Purdue University awarded him an honorary D.Sc. degree in recognition of his distinguished achievements, and in 2002 he was named winner of the Wilks Memorial Award of the American Statistical Association.

Professor Brown is probably best known for his extensive work on the admissibility of estimators of one or more parameters. He has also published research on a broad variety of other topics including general decision theory, sequential analysis, properties of exponential families, foundations of statistical inference, conditional confidence, interval estimation and Edgeworth expansions, and bioequivalence. His current interests include functional nonparametrics, analysis of census data and queuing theory as involved in the analysis of call-center data.

Article information

Source
Statist. Sci. Volume 20, Number 2 (2005), 193-203.

Dates
First available in Project Euclid: 14 July 2005

Permanent link to this document
https://projecteuclid.org/euclid.ss/1121347640

Digital Object Identifier
doi:10.1214/088342304000000288

Mathematical Reviews number (MathSciNet)
MR2183449

Zentralblatt MATH identifier
1188.01016

Keywords
Admissibility ancillary Bayes bootstrap census conditional consulting decision theory diffusion exponential family frequentist infinitely divisible information inequality M estimate minimaxity nonparametric prior random walk sequential

Citation

DasGupta, Anirban. A Conversation with Larry Brown. Statist. Sci. 20 (2005), no. 2, 193--203. doi:10.1214/088342304000000288. https://projecteuclid.org/euclid.ss/1121347640.


Export citation

References

  • Apostol, T. M. (1961). Calculus. Blaisdell, New York.
  • Berger, J. (1976a). Tail minimaxity in location vector problems and its applications. Ann. Statist. 4 33--50.
  • Berger, J. (1976b). Inadmissibility results for generalized Bayes estimators of coordinates of a location vector. Ann. Statist. 4 302--333.
  • Berger, J. (1976c). Admissibility results for generalized Bayes estimators of coordinates of a location vector. Ann. Statist. 4 334--356.
  • Blackwell, D. (1951). On the translation parameter problem for discrete variables. Ann. Math. Statist. 22 393--399.
  • Breiman, L. (1998). Arcing classifiers (with discussion). Ann. Statist. 26 801--849.
  • Brown, L. (1965). Optimal policies for a sequential decision process. J. Soc. Indust. Appl. Math. 13 37--46.
  • Brown, L. (1966). On the admissibility of invariant estimators of one or more location parameters. Ann. Math. Statist. 37 1087--1136.
  • Brown, L. (1967). The conditional level of Student's $t$ test. Ann. Math. Statist. 38 1068--1071.
  • Brown, L. (1971). Admissible estimators, recurrent diffusions, and insoluble boundary value problems. Ann. Math. Statist. 42 855--903.
  • Brown, L. (1982). A proof of the central limit theorem motivated by the Cramér--Rao inequality. In Statistics and Probability: Essays in Honor of C. R. Rao (G. Kallianpur, P. R. Krishnaiah and J. K. Ghosh, eds.) 141--148. North-Holland, Amsterdam.
  • Brown, L. (1986). Fundamentals of Statistical Exponential Families with Applications in Statistical Decision Theory. IMS, Hayward, CA.
  • Brown, L. (1994). Minimaxity, more or less. In Statistical Decision Theory and Related Topics V (J. Berger and S. S. Gupta, eds.) 1--18. Springer, New York.
  • Brown, L. (2000). An essay on statistical decision theory. J. Amer. Statist. Assoc. 95 1277--1281.
  • Brown, L., Cai, T. and DasGupta, A. (2001). Interval estimation for a binomial proportion (with discussion). Statist. Sci. 16 101--133.
  • Brown, L., Cai, T. and DasGupta, A. (2002). Confidence intervals for a binomial proportion and asymptotic expansions. Ann. Statist. 30 160--201.
  • Brown, L., Cai, T. and DasGupta, A. (2003). Interval estimation in exponential families. Statist. Sinica 13 19--49.
  • Brown, L. et al. (1999). Statistical controversies in Census 2000. Jurimetrics Journal 39 347--375.
  • Brown, L. and Farrell, R. (1990). A lower bound for the risk in estimating the value of a probability density. J. Amer. Statist. Assoc. 85 1147--1153.
  • Brown, L. and Gajek, L. (1990). Information inequalities for the Bayes risk. Ann. Statist. 18 1578--1594.
  • Brown, L. and Low, M. (1996). A constrained risk inequality with applications to nonparametric function estimation. Ann. Statist. 24 2524--2535.
  • Brown, L., Olkin, I., Sacks, J. and Wynn, H., eds. (1985). Jack Carl Kiefer Collected Papers 1--3. Springer, New York.
  • Brown, L., Olkin, I., Sacks, J. and Wynn, H., eds. (1986). Jack Carl Kiefer Collected Papers Suppl. Springer, New York.
  • Brown, L. and Rinott, Y. (1988). Inequalities for multivariate infinitely divisible processes. Ann. Probab. 16 642--657.
  • Cox, D. and Lewis, P. A. W. (1966). Statistical Analysis of Series of Events. Methuen, London.
  • Donoho, D. and Liu, R. (1991). Geometrizing rates of convergence, II, III. Ann. Statist. 19 633--667, 668--701.
  • Donoho, D., Liu, R. and MacGibbon, B. (1990). Minimax risk over hyperrectangles, and implications. Ann. Statist. 18 1416--1437.
  • Eaton, M. L. (1992). A statistical diptych: Admissible inferences---recurrence of symmetric Markov chains. Ann. Statist. 20 1147--1179.
  • Eaton, M. L. (2001). Markov chain conditions for admissibility in estimation problems with quadratic loss. In State of the Art in Probability and Statistics. Festschrift for Willem R. van Zwet (M. de Gunst, C. Klaassen and A. van der Vaart, eds.) 223--243. IMS, Beachwood, OH.
  • Efromovich, S. and Pinsker, M. (1996). Sharp-optimal and adaptive estimation for heteroscedastic nonparametric regression. Statist. Sinica 6 925--942.
  • Efron, B. (1979). Bootstrap methods: Another look at the jackknife. Ann. Statist. 7 1--26.
  • Farrell, R. (1972). On the best obtainable asymptotic rates of convergence in estimation of a density function at a point. Ann. Math. Statist. 43 170--180.
  • Gelfand, A. and Smith, A. F. M. (1990). Sampling based approaches to calculating marginal densities. J. Amer. Statist. Assoc. 85 398--409.
  • Hodges, J. L., Jr. and Lehmann, E. L. (1951). Some applications of the Cramér--Rao inequality. Proc. Second Berkeley Symp. Math. Statist. Probab. 13--22. Univ. California Press, Berkeley.
  • Huber, P. J. (1964). Robust estimation of a location parameter. Ann. Math. Statist. 35 73--101.
  • James, W. and Stein, C. (1961). Estimation with quadratic loss. Proc. Fourth Berkeley Symp. Math. Statist. Probab. 1 361--379. Univ. California Press, Berkeley.
  • Kiefer, J. (1957). Invariance, minimax sequential estimation and continuous times processes. Ann. Math. Statist. 28 573--601.
  • Lehmann, E. L. (1959). Testing Statistical Hypothesis. Wiley, New York.
  • Li, X. (2003). Infinitely divisible time series models. Ph.D. dissertation, Univ. Pennsylvania, Philadelphia.
  • Parzen, E. (1962). On the estimation of a probability density function and mode. Ann. Math. Statist. 33 1065--1076.
  • Rosenblatt, M. (1956). Some remarks on some nonparametric estimates of a density function. Ann. Math. Statist. 27 832--837.
  • Stein, C. (1955). Inadmissibility of the usual estimator for the mean of a multivariate normal distribution. Proc. Third Berkeley Symp. Math. Statist. Probab. 1 197--206. Univ. California Press, Berkeley.
  • Stein, C. (1959). The admissibility of Pitman's estimator of a single location parameter. Ann. Math. Statist. 30 970--979.
  • Stein, C. (1981). Estimation of the mean of a multivariate normal distribution. Ann. Statist. 9 1135--1151.
  • Strawderman, W. E. (1971). Proper Bayes minimax estimators of the multivariate normal mean. Ann. Math. Statist. 42 385--388.
  • Zhao, L. (2000). Bayesian aspects of some nonparametric problems. Ann. Statist. 28 532--552.
  • Zhao, Z. (2003). Analysis of dual system estimation in the 2000 Decennial Census. Ph.D. dissertation, Univ. Pennsylvania, Philadelphia.